Arkansas, 2014

Ice Storm in Arkansas, January 8 to 9, 2014

January 8 to 9, 2014 · NWS TSA · 3 events in 3 counties and zones

Arctic high pressure was exiting the region to the east as several upper level disturbances translated through the South Central United States on the 8th and 9th. Precipitation developed over this cold air during the morning hours of the 8th and fell as freezing rain across much of northwestern Arkansas due to surface temperatures just below freezing.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Arctic high pressure was exiting the region to the east as several upper level disturbances translated through the South Central United States on the 8th and 9th. Precipitation developed over this cold air during the morning hours of the 8th and fell as freezing rain across much of northwestern Arkansas due to surface temperatures just below freezing. The precipitation continued off and on through the morning hours of the 9th. Portions of Franklin, Crawford, and Madison received ice accumulations of about one quarter of an inch before the precipitation ended. A light dusting of sleet and snow occurred atop the ice in places. Roads became slick and hazardous across much of the region with numerous vehicle accidents resulting. School buses in Franklin County weren't able to run during the afternoon and some students were stranded at school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 8, 5:21 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jan 8, 5:21 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
521 AM CST WED JAN 8 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR CIGS WILL MOVE INTO KMLC SHORTLY AFTER 12Z AND SPREAD
INTO THE REMAINDER OF THE TAF SITES BY 15-16Z. EXPECT CIGS
TO GRADUALLY LOWER DURING THE DAY...WITH AREAS OF LIGHT
RAIN OR DRIZZLE POSSIBLE. LIGHT FREEZING RAIN OR DRIZZLE
WILL BE LIKELY TONIGHT...ALONG WITH IFR CIGS FOR ALL SITES.

&&

.PREV DISCUSSION... /ISSUED 307 AM CST WED JAN 8 2014/

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE WILL TRAVERSE THE SOUTHERN PLAINS TODAY
CREATING A GOOD CHANCE FOR LIGHT RAINFALL TO OCCUR ACROSS THE
FORECAST AREA. TEMPERATURES WILL STRUGGLE TO RISE MUCH AT ALL
TODAY... WITH MOST LOCATIONS HOVERING JUST ABOVE FREEZING.
TEMPERATURES WILL FALL BELOW FREEZING AREAWIDE BY EARLY THIS EVENING
WHICH WILL CREATE THE INEVITABILITY OF FREEZING LIGHT RAIN OR
FREEZING DRIZZLE ACROSS MUCH OF THE AREA. THIS WILL LIKELY BEGIN TO
ACCUMULATE AS PRECIP CONTINUES OVER TIME. ACCUMULATIONS COULD
APPROACH A TENTH OF AN INCH GENERALLY ALONG A PATH FROM SOUTHEASTERN
OKLAHOMA THROUGH NORTHWEST ARKANSAS. HAVE ISSUED A WINTER WEATHER
ADVISORY FOR THE ENTIRE FORECAST AREA BEGINNING AT 0Z AS EVEN LIGHT
ACCUMULATION ON ROADWAYS COULD RESULT IN IMPACTS TO TRAVEL.

FREEZING PRECIP WILL COME TO AN END BY THURSDAY MORNING.
TEMPERATURES WILL BEGIN TO WARM NOT LONG AFTER THAT AS SOUTHERLY
WINDS DEVELOP IN ADVANCE OF A DEVELOPING UPPER TROUGH TO OUR WEST.
THIS SYSTEM WILL TRAVERSE THE AREA... INCREASING CHANCES FOR
WIDESPREAD RAINFALL BEGINNING THURSDAY NIGHT AND LASTING INTO EARLY
SATURDAY MORNING. THIS SHOULD ALL REMAIN LIQUID WITH THE SLIGHT
POSSIBILITY OF A BRIEF TRANSITION TO SNOW IN THE NORTHWEST SATURDAY
MORNING AS PRECIPITATION COMES TO AN END.

BEGINNING SATURDAY... IT APPEARS THAT WE MAY EXPERIENCE A PROLONGED
PERIOD OF DRY AND SEASONABLE MILD CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   37  28  39  36 /  30  40  10  60
FSM   35  31  41  37 /  60  70  20  50
MLC   37  31  43  42 /  40  60  10  70
BVO   37  26  38  32 /  20  40  10  50
FYV   35  28  39  34 /  50  70  20  50
BYV   37  28  38  34 /  50  70  20  40
MKO   36  29  40  37 /  40  50  10  60
MIO   36  28  37  35 /  40  50  20  50
F10   37  29  41  39 /  30  50  10  70
HHW   35  31  43  42 /  50  70  20  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO NOON THURSDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO NOON THURSDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...18
Hazardous weather outlook, Jan 8, 4:50 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 AM CST WED JAN 8 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 AM CST WED JAN 8 2014

...LIGHT FREEZING RAIN AND DRIZZLE POSSIBLE TODAY INTO EARLY
THURSDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING...BEST CHANCES TONIGHT.

DISCUSSION...
LOW-LEVEL MOISTURE CONTINUES TO INCREASE FROM THE SOUTH...WITH LIGHT
PRECIPITATION EXPECTED TO DEVELOP ACROSS THE AREA LATER THIS MORNING
AND INTO THE AFTERNOON. SOME PATCHY AREAS OF LIGHT FREEZING RAIN OR
DRIZZLE WILL BE POSSIBLE TODAY...ESPECIALLY IN THE VALLEY AREAS OF
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WHERE TEMPERATURES MAY
REMAIN NEAR FREEZING. BETTER CHANCES OF ICING WILL DEVELOP
TONIGHT...ESPECIALLY ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS...AS TEMPERATURES FALL BACK TO JUST BELOW FREEZING.

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR ALL OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT INTO THURSDAY MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...WINTER WEATHER POTENTIAL.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY AND TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SOME LINGERING AREAS OF LIGHT FREEZING DRIZZLE MAY PERSIST INTO
THURSDAY MORNING ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

RAIN CHANCES WILL INCREASE AGAIN THURSDAY NIGHT INTO FRIDAY AS A
STRONG UPPER SYSTEM AND ASSOCIATED COLD FRONT APPROACHES FROM THE
WEST. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING...KEEPING
PRECIPITATION CHANCES ALL LIQUID. RAIN WILL TAPER OFF FRIDAY NIGHT
AS THE COLD FRONT MOVES THROUGH THE REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Crawford

When
January 8, 9:00 AM CST to January 9, 11:00 AM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Ice Storm, Franklin

When
January 8, 9:00 AM CST to January 9, 11:00 AM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Ice Storm, Madison

When
January 8, 9:00 AM CST to January 9, 11:00 AM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482453, 482455, 482456.